Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS Topeka, KS

September 2, 2018Marshall County, Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this flash flood warning at Sep 2, 2018, 10:36 PM CDT for Marshall County, Pottawatomie County, Riley County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2018, 10:36 PM CDT (03:36 UTC)
Expired
Sep 3, 2018, 4:30 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Marshall County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 12:00 AM CDTFLASH FLOOD2 Ene Randolph, KSDELAYED REPORT FROM SUNDAY NIGHT/MONDAY MORNING OF FLASH FLOODING WATER RUNNING OVER ROADS FANCY CREEK STATE PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2488 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

912 
WGUS53 KTOP 030336
FFWTOP
KSC117-149-161-030930-
/O.NEW.KTOP.FF.W.0015.180903T0336Z-180903T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1036 PM CDT SUN SEP 2 2018

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northwestern Riley County in northeastern Kansas...
  Northwestern Pottawatomie County in northeastern Kansas...
  Southeastern Marshall County in northeastern Kansas...

* Until 430 AM CDT.

* At 1034 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain, which are overspreading the warned area. Flash 
  flooding is expected to begin shortly, as thunderstorms spread 
  across the region through the overnight hours.

* Some locations that will experience flooding include...
  Blaine, Riley, Frankfort, Leonardville, Olsburg, Randolph and
  Tuttle Creek Lake.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3978 9628 3966 9629 3939 9647 3921 9676
      3925 9687 3948 9691 3957 9665 3971 9650
      3982 9647

$$

Cohen
2 follow-up statements
388 
WGUS73 KTOP 030501
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1201 AM CDT MON SEP 3 2018

KSC117-149-161-030930-
/O.CON.KTOP.FF.W.0015.000000T0000Z-180903T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riley-Pottawatomie-Marshall-
1201 AM CDT MON SEP 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE AND SOUTHEASTERN
MARSHALL COUNTIES...

At 1159 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Around 1.0 to 2.5 inches of rain 
have fallen. These rainfall amounts are capable of producing flash 
flooding.

Some locations that will experience flooding include...
Blaine, Riley, Frankfort, Leonardville, Olsburg, Randolph and Tuttle
Creek Lake.

Additional rainfall amounts of one-half to one inch are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3978 9628 3966 9629 3939 9647 3921 9676
      3925 9687 3948 9691 3957 9665 3971 9650
      3982 9647

$$

Cohen
484 
WGUS73 KTOP 030720
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
220 AM CDT MON SEP 3 2018

KSC117-149-161-030930-
/O.CON.KTOP.FF.W.0015.000000T0000Z-180903T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riley-Pottawatomie-Marshall-
220 AM CDT MON SEP 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE AND SOUTHEASTERN
MARSHALL COUNTIES...

At 216 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. 2 to 4 inches of rain have fallen. 
Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Blaine, Riley, Frankfort, Leonardville, Olsburg, Randolph and Tuttle
Creek Lake.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area. Some locally higher rainfall amounts are possible!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3978 9628 3966 9629 3939 9647 3921 9676
      3925 9687 3948 9691 3957 9665 3971 9650
      3982 9647

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 5:52 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Sep 2, 5:52 PM CDT, 4 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Topeka KS
552 PM CDT Sun Sep 2 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun Sep 2 2018

Water vapor imagery shows a shortwave across west central KS with
another wave moving toward KS out of eastern NM. 850mb VWP network
shows rather uniform SSE flow of 15-20 kts at this time across the
region with the 850mb front across central NE. Sfc map shows a low
across southwest KS with a diffuse boundary extending ENE into
northern KS. Vis satellite imagery also shows what appears to be
an elevated boundary that extends south into north TX. this
boundary is acting as a focus for convection at the moment from
near TOP south toward ICT.

For tonight...main concern is excessive rains and potential
flooding. Expect convection to develop across west/central KS near
RSL/Hays toward SLN through early evening. Effective shear of
35-45 kts may allow for early discrete cell/supercell
characteristics however hodographs become messy in the mid-levels
so evolution into multicell clusters appears likely or short line
segments as the evening wears on. Main severe risk would appear to
be downburst winds through the evening with some hail risk across
the western counties. Poor mid-level lapse rates should temper
any greater hail risk however. Tornado threat is non zero but
appears to be limited to areas across our far west/sw counties for
a time late this afternoon or early evening but even this appears
conditional on storm evolution.

Greater concern is flooding given overall mesoscale and synoptic
set up. PWATs approaching 2" combined with a modest but present
25-35kt LLJ and a source of MUCAPE of 1-2k overnight will exist in
region of upper divergence in right entrance region of upper jet.
Evolution of convection into a cluster or line appears likely and
storm motion/corfidi vectors suggest ENE movement however thetae
ridge will remain anchored across central KS so backbuilding
appears likely too so could see training. HREF ensemble precip
matched mean clusters max precip across central KS where amounts
in excess of 3" appears likely. Much uncertainly still exist
however in the exact placement of the cluster overnight especially
in how far south and east any of the heaviest rains could fall.
At the moment we do not anticipate major changes to the flood
watch area for tonight but those near the flood watch area
including the Topeka area need to stay aware of trends tonight.

.LONG TERM...(Monday night through Sunday)
Issued at 247 PM CDT Sun Sep 2 2018

BOTTOM LINE UP FRONT, The very wet pattern will continue through
the week with chances for t-storms and locally heavy rains
forecast to persist through Friday and perhaps into Saturday.
Another wave will move across the area Monday night into Tues with
more heavy rains and by Weds the 850mb front will drop into the
area which will serve as a focus for heavy rains into late week.
The atmosphere will remain very moist with PWATS well above climo
avg likely around 2".

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 542 PM CDT Sun Sep 2 2018

Cluster of t-storms now developing across central Kansas will
eventually organize and move east across the area overnight.
Expect that at least MHK will be impacted by periods of IFR conds
in the storms. Confidence is higher at MHK than TOP/FOE on timing
so will continue with more detail at MHK. A weak boundary has also
moved into in between TOP and FOE causing winds at TOP to become
ENE. Feeling is that if addition storms develop winds may remain
ENE however if no storms develop in the area winds will become SE
again similar to FOE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for KSZ008>012-020>024-
034>036.

&&

SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...Omitt
Hazardous weather outlook, Sep 2, 3:35 PM CDT, 7 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
335 PM CDT Sun Sep 2 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-032045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
335 PM CDT Sun Sep 2 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are expected this afternoon through tonight. A few
of the storms may be severe with damaging winds the main hazard
in the late afternoon and evening hours. An isolated tornado may
also be possible early this evening as would a low risk for large
hail but this risk appears to be limited to areas west of a
Junction City to Marysville line early this evening.

The greater concern is widespread heavy rainfall overnight across
central and parts of northeast Kansas where a Flash Flood Watch
is posted. Rainfall amounts in excess of 3 inches are possible.
This may cause flash flooding so remember don't drive through
flooded roads!

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances persist into Monday with periods of heavy
rainfall being possible during the day. An active weather pattern
brings continued chances for thunderstorms through much of the
upcoming week so the risk for flooding could persist through the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through sunset mainly west of a
Junction City to Marysville line. Rainfall reports are also
encouraged overnight and especially Monday morning.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Sep 2, 9:25 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
925 PM CDT SUN SEP 2 2018

KSZ009-010-021-022-030315-
Clay-Riley-Washington-Marshall-
925 PM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...SOUTHEASTERN
WASHINGTON...NORTHEASTERN CLAY AND SOUTHWESTERN MARSHALL COUNTIES
UNTIL 1015 PM CDT...

At 925 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Barnes to 4 miles east of
Green. Movement was northeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Waterville and Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3978 9670 3948 9667 3947 9668 3948 9668
      3947 9669 3942 9700 3963 9703
TIME...MOT...LOC 0225Z 240DEG 17KT 3964 9694 3944 9692

Cohen
Local storm report, Sep 2, 9:26 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
926 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      4 NNW MARYSVILLE        39.90N 96.67W
09/02/2018                   MARSHALL           KS   EMERGENCY MNGR

            HIGHWAY 77 NORTH HAD UP TO A FOOT OF WATER
            CROSSING THE ROAD. WATER IS CURRENTLY
            RECEDING. THERE ARE REPORTS OF MULTIPLE
            STREETS FLOODED IN MARYSVILLE.

&&

JP
Local storm report, Sep 2, 9:53 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
953 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      3 N CULVER              39.02N 97.76W
09/02/2018                   OTTAWA             KS   LAW ENFORCEMENT

            WATER OVER ROADWAY AT INTERSECTION OF K-18
            AND 90TH ROAD.

&&
Local storm report, Sep 2, 9:56 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
956 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      4 E ADA                 39.15N 97.82W
09/02/2018                   OTTAWA             KS   LAW ENFORCEMENT

            WATER OVER ROADWAY AT INTERSECTION OF
            MULBERRY ROAD AND 60TH ROAD.

&&
Local storm report, Sep 2, 10:13 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1013 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     FLASH FLOOD      4 S MARYSVILLE          39.79N 96.65W
09/02/2018                   MARSHALL           KS   EMERGENCY MNGR

            HIGHWAY 77 NEAR OSAGE ROAD IS CLOSED DUE TO
            HIGH WATER. ESTIMATED 10-12 INCHES RUNNING
            ACROSS THE ROAD. A WATER RESCUE OCCURRED ON
            HIGHWAY 77.

&&

JP
Local storm report, Sep 2, 10:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1032 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     HEAVY RAIN       1 NE MARYSVILLE         39.85N 96.63W
09/02/2018  M4.21 INCH       MARSHALL           KS   AWOS

            RAINFALL TODAY AS OF 10:15 PM.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:07 PM CDTSevere Thunderstorm WarningTOPMarshall53 min
Sep 2, 7:17 PM CDTSpecial Weather StatementTOPRiley28 min
Sep 2, 7:26 PM CDTFlash Flood WarningTOPMarshall, Washington4 hr
Sep 2, 7:29 PM CDTSevere Thunderstorm WarningTOPMarshall31 min
Sep 2, 8:00 PM CDTSevere Thunderstorm WarningTOPMarshall60 min
Sep 2, 8:26 PM CDTFlash Flood WarningTOPCloud, Washington3 hr
Sep 2, 9:08 PM CDTFlash Flood WarningTOPClay, Marshall, Riley, Washington6 hr
Sep 2, 9:25 PM CDTSpecial Weather StatementTOPWashington50 min
Sep 2, 10:24 PM CDTAreal Flood WarningTOPOttawa12 hr
Sep 3, 3:00 AM CDTAreal Flood WarningTOPMarshall, Riley, Washington8 hr
Sep 3, 3:45 AM CDTRiver Flood WarningTOPRiley25 hr
Sep 3, 3:51 AM CDTRiver Flood WarningTOPWashington2 hr
Sep 3, 4:01 AM CDTFlash Flood WarningTOPMarshall, Pottawatomie, Riley5 hr
Sep 3, 5:19 AM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Sep 3, 5:47 AM CDTFlash Flood WarningTOPGeary, Riley3 hr
Sep 3, 8:45 AM CDTAreal Flood WarningTOPGeary, Riley3 hr
Sep 3, 8:56 AM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Sep 3, 9:09 AM CDTRiver Flood WarningTOPClay4 days
Sep 3, 9:44 AM CDTRiver Flood WarningTOPPottawatomie25 hr
Sep 3, 11:45 AM CDTAreal Flood WarningTOPGeary, Riley3 hr
Sep 3, 12:58 PM CDTAreal Flood WarningTOPRiley4 hr
Sep 3, 1:06 PM CDTFlash Flood WatchTOPClay, Cloud, Dickinson, Geary, Marshall, Nemaha and 5 more48 hr
Sep 3, 1:31 PM CDTRiver Flood WarningTOPPottawatomie, Riley, Wabaunsee18 hr
Sep 3, 2:10 PM CDTRiver Flood WarningTOPDickinson18 hr
Sep 3, 4:32 PM CDTSpecial Weather StatementTOPClay, Marshall, Washington58 min
Sep 3, 4:48 PM CDTAreal Flood WarningTOPRiley8 hr
Sep 3, 5:09 PM CDTSpecial Weather StatementTOPCloud, Republic, Washington51 min
Sep 3, 6:14 PM CDTSpecial Weather StatementTOPCloud, Republic61 min
Sep 3, 6:43 PM CDTAreal Flood AdvisoryTOPCloud2 hr

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.